MAUDE Adverse Event Report: COOK ENDOSCOPY ECHOTIP ULTRA FIDUCIAL NEEDLE; NEU, MARKER, RADIOGRAPHIC, IMPLANTABLE, BIOPSY NEEDLE KIT

COOK ENDOSCOPY ECHOTIP ULTRA FIDUCIAL NEEDLE; NEU, MARKER, RADIOGRAPHIC, IMPLANTABLE, BIOPSY NEEDLE KIT
Model Number G03793
Medical Device Problem Code Bent (1059)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report and determined a severe bend in the needle.A visual inspection of the returned device was performed and multiple bends and kinks were observed throughout the length of the device.The thumb ring stylet wire that goes into the device, was hanging outside the proximal end of the handle approximately 2 cm.Prior to the handle being manipulated, the needle adjuster lock ring was placed on "8" and the sheath adjuster lock ring was placed on "5".The handle was manipulated and the needle would advance and retract as intended.When the needle was advanced outside the distal end of the sheath, a severe bend was observed in the needle.The needle additionally exhibited some twisting closer to the distal tip.The device was returned with three (3) fiducials in the device that had not been deployed.A bend in the sheath was observed at 4.3 cm from the base of the handle.The sheath being bent in this area can occur if the handle of the device is not attached to the biopsy port.In addition, a bend in the sheath and the needle in this particular area of the device, can contribute to deployment difficulty.There was a second bend in the sheath at 54.9 cm from the base of the handle.During a functional test the device was placed down an olympus gf-uc160p (3.2 mm channel endoscope) and the endoscope was placed in a curved position.When attaching the handle of the device to the biopsy port, it was noticed that the inner cannula of the insert luer thread at the distal end of the handle that attaches to the endoscope was slightly bent.It is unknown when this bend occurred.Despite the bend in the luer thread, the device would still attach to the biopsy port of the endoscope.Due to the thumb ring stylet wire that was returned exhibiting damage near the proximal end of the wire, the wire was removed from the device.Instead a stylet wire from our lab stock was placed down the device in an attempt to deploy the three fiducials.When pressure was applied to the thumb ring stylet wire, the fiducials would not deploy and the stylet wire started to bend at the proximal handle.The endoscope was then adjusted to a straight position and pressure was applied to the thumb ring stylet wire once again.When pressure was being applied to the stylet wire, the fiducial still would not deploy.A final attempt to deploy the fiducials was made by removing the device from the endoscope and attempting to deploy the fiducials outside the endoscope.When pressure was being applied to the stylet wire, the fiducials would not deploy.All three fiducials were removed manually from the device.A visual inspection under magnification of the needle was performed.While the bevel of the needle was intact, the slot of the needle that the fiducials are placed in was bent and twisted.A dimensional verification was attempted; however, due to the bend and twists in the needle, only one measurement was able to be taken.The large slot in which the fiducials rest in prior to deployment was measured.The slot width meets specification.The three (3) fiducials that were returned with the device were measured.All three (3) were within specification.All three (3) fiducials meet the specification for the tab length.The overall height of the three (3) fiducials is within specification.The tab width of all three (3) fiducials met specification.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position, or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The instructions for use states: "identify desired site based on previous findings from endoscopy, radiography and/or ct scans.Slowly introduce needle into accessory channel of endoscope and advance in short increments.Ensure needle is completely retracted and locked in place.Note: bends or kinks in needle caused by improper introduction may result in the inability to deploy fiducials." it is possible that if the needle is against or inside a hard mass while the user applies force and manipulates the directional controls of the endoscope this could contribute to severe bending of the needle near the distal end.This contributes to advancement and/or retraction difficulties.The instruction for use states: "attach device to endoscope accessory channel port." the instructions for use cautions the user: "failure to attach device prior to needle adjustment or extension may result in damage to endoscope." kinks in the needle can occur if the device experiences excessive pressure during product handling/preparation.Prior to distribution, all echotip ultra fiducial needles are subjected to a visual inspection to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic ultrasonography (eus), the physician used a cook echotip ultra fiducial needle.The doctor had to push very hard, due to the handle (to release the fiducials) kinking.There was no reportable information at this time.The device was evaluated on 10/23/2017 and it was observed that there was a severe bend in the distal end of the needle.

Brand Name
ECHOTIP ULTRA FIDUCIAL NEEDLE
Common Device Name
NEU, MARKER, RADIOGRAPHIC, IMPLANTABLE, BIOPSY NEEDLE KIT
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7038464
Report Number1037905-2017-00689
Device Sequence Number1132875
Product Code NEU
UDI-Device Identifier00827002037939
UDI-Public(01)00827002037939(17)180607(10)W3855058
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K141356
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG03793
Device Catalogue NumberECHO-22-F
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/23/2017
Initial Report FDA Received Date11/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1